Kentucky, 2016

Tornado and Damaging Winds in Kentucky, July 4, 2016

July 4, 2016 · NWS JKL · 33 events in 12 counties and zones

Numerous strong to severe thunderstorms raked eastern Kentucky during the Fourth of July holiday 2016. Trees and power lines were blown down by thunderstorm wind gusts across multiple counties across eastern Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Numerous strong to severe thunderstorms raked eastern Kentucky during the Fourth of July holiday 2016. Trees and power lines were blown down by thunderstorm wind gusts across multiple counties across eastern Kentucky. One tornado cut a swath of damage across the Brodhead area of Rockcastle county. A number of homes and various other structures suffered damage to thunderstorm wind gusts as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 4, 12:53 PM EST, 22 minutes earlier.

Area forecast discussion, Jul 4, 12:53 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Jackson KY
153 PM EDT MON JUL 4 2016

.UPDATE...
Issued at 153 PM EDT MON JUL 4 2016

The clearing has led to a big increase in instability across
eastern Kentucky and SPC has gone ahead and issued a severe
thunderstorm watch until 9 pm. Line of showers and storms now
working across the bluegrass region with more isolated
showers/storms popping up across much of eastern Kentucky. While
some gusty winds will be possible with the isolated
showers/storms, the bigger severe threat will likely come a bit
later on as more organized storms move in from the west. In fact,
storms out near Bowling green have just had a warning issued on
them and that activity will be working with much better
instability as it pushes eastward. Updated pops and weather to
include a mention of severe storms and timing information for the
best rain chances through this evening.

UPDATE Issued at 1148 AM EDT MON JUL 4 2016

Only a few light showers or sprinkles along and just north of
I-64. Watching a line of showers and storms moving in from the
west, about to move across central Kentucky. Looks like this line
should be bearing down across across our bluegrass counties
between 2 and 3 pm. Morning cloud cover has really held back
instability thus far, especially across northern Kentucky. For
this reason, storms have really not organized much as of yet. Best
instability is building across southern Kentucky where skies
cleared off a bit earlier. Thus, it appears any severe risk may be
shifting more to the south into the better instability. Still time
for temperatures to climb and build a bit more instability, but
with only a few hours before the line reaches the area, time is
running out. Bulk shear values are also lacking at the moment, so
presently, lacking both shear and instability. We are expecting
better shear to advect into the region, but again with the line of
showers/storms already approaching time is running out. Main
threat still appears to be heavy rain, with the best threat still
looking to reside across northern Kentucky, mainly along and north
of I-64. This is where the best forcing will reside through the
afternoon/evening hours. Freshened up the grids to portray better
timing of the rain into the area this afternoon.

UPDATE Issued at 927 AM EDT MON JUL 4 2016

A distinct dry slot is working northward across eastern Kentucky
and will provide a lull in shower/storm activity through the
midday hours. Mid level vort max will push northeast across
Central/Northern Kentucky after 2 pm and bring showers and storms
back into the area. HRRR seems to be handling the current trends
well, which matches well with the expected timing of the mid level
features. Thus, confidence is high for a rather dry period for
most of the area from late morning through early afternoon. Rain
chances will quickly ramp back up after 2 pm, but we may see
another lull later this evening as the initial shortwave energy
exits the area. The severe threat will certainly be there with the
activity this afternoon as we should see ample sunshine through
the midday hours to destabilize the environment. With good
unidirectional shear, some bowing segments with damaging winds
remains the main threat. Fortunately, nothing in the next 12 hours
looks all that bad for the flash flooding threat. However, with
the frontal boundary laying out east to west over the area
overnight tonight, potential will increase by late evening into
the overnight hours as we start to get new development along the
frontal boundary. We may also have boundaries from convection that
may aid in training storms.

UPDATE Issued at 653 AM EDT MON JUL 4 2016

WSR-88D radar continues to show areas of showers moving across
portions of the region this morning. While some of these showers
will contain moderate to heavy rain only a slight chance of
thunder exists. Did update pops to trend with latest radar and
short term blend of models. Also updated temps/dews/winds with
latest obs and trends.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 316 AM EDT MON JUL 4 2016

WSR-88D radar is showing good portion of the region seeing
moderate to at times heavy rain this hour. While there could be a
rumble of thunder at times the convection has become more tame in
the overnight hours. In terms of convection this morning most of
the global models including the 00z NAM wanted to paint the better
convection in the northern half of the region and this really is
not the case. Would lean more toward some of the CAM data this
morning and even the HRRR seems to have a decent handle. The 03Z
surface analysis does have the quasi stationary boundary to the
south of the region. This is still forecast to progress north
through the morning and late morning hours. Does appear there will
be a lull in precip early in the day, but did opt to keep some
pops as front moves across the area.

For the afternoon, CAM data supports additional convection firing
through the afternoon hours particularly after 18z time frame.
Therefore ramp pops up accordingly, given the low level jet kicks
in across the area and more substantial shortwave moves east into
the area. Now again given the high freezing levels at around 14
kft, PWAT near or eclipsing the 2 inch range, and repeated rounds
of convection seen in the CAM data the flash flooding potential
continues to be a concern. Therefore will go ahead with the flash
flood watch for the entire CWA through 12Z Tues, with areas most
likely to have issues being those that see multiple rounds of
convection. There is also the severe threat given substantial shear
and certainly the concern of precip loading. Right now would
suspect the biggest concern would be for damaging winds given the
previously mentioned items.

Tonight the wave will move through the region and much of the
better convection should wane through the night as we loose
heating. While the convection moves from NW to SE. Therefore will
continue to trend pops out of the region through the night into
Tuesday.

.LONG TERM...(Tuesday night through Sunday)
Issued at 249 AM EDT MON JUL 4 2016

Our weather will remain active through the long term period with
zonal flow aloft and a warm, muggy and unstable airmass in place
at the surface. A shortwave passing through in the flow aloft will
drive an increase in shower/thunderstorm coverage from late
Wednesday through the day on Thursday. A weak front will then drop
into the area over the weekend and likely stall out over us, or
very close by. This will drive continued shower/thunderstorm
chances throughout the weekend. Temperatures will average above
normal throughout the period with highs well into the 80s to near
90 and lows around 70. Dewpoints will also stay near 70, if not
above at times, making daytime temps feel even warmer. Some lower
dewpoint air may sneak in over the weekend, but that will depend
on how far south the front settles.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 153 PM EDT MON JUL 4 2016

Showers and storms will work east across the area this afternoon
and evening with temporary reductions in visibilities and ceilings
expected. Storms will also contain strong gusty winds. Outside of
the showers/storms, mainly VFR conditions will be seen. A frontal
boundary will slip south across the area overnight, with a
possible lowering of cigs expected late tonight into early
tomorrow morning. Still some uncertainty on timing of the front,
so its possible the lower cigs will be delayed and not reach most
areas until later if at all. We will continue to monitor this
potential.

&&

.JKL Watches/Warnings/Advisories...
Flash Flood Watch through Tuesday morning for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...KAS
SHORT TERM...DJ
LONG TERM...ABE
AVIATION...KAS
Hazardous weather outlook, Jul 4, 12:46 PM EST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
146 PM EDT MON JUL 4 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-052100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
146 PM EDT MON JUL 4 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
...SEVERE THUNDERSTORM WATCH 321 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THUNDERSTORMS WILL
PRODUCE TORRENTIAL RAINFALL...WHICH MAY LEAD TO INSTANCES OF FLASH
FLOODING. ALSO...SEVERE STORMS MAY DEVELOP THROUGH 9 PM THIS
EVENING...WITH DAMAGING WINDS BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SLIGHT CHANCE OF THUNDERSTORMS WILL LINGER ACROSS SOUTHEAST
KENTUCKY THROUGH EARLY TUESDAY EVENING.

THUNDERSTORMS ARE AGAIN POSSIBLE AT TIMES FROM WEDNESDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY INSTANCES OF DAMAGING WINDS OR
FLOODING FROM THIS AFTERNOON THROUGH EARLY TUESDAY.

KAS

In the hours before

Special weather statement, Jul 4, 12:21 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
121 PM EDT MON JUL 4 2016

KYZ050-051-041800-
MONTGOMERY-BATH-
121 PM EDT MON JUL 4 2016

...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY...BATH...

AT 121 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES NORTH OF
WINCHESTER...OR 12 MILES EAST OF LEXINGTON...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT STERLING...OWINGSVILLE...SHARPSBURG...LOWER SPENCER...BETHEL...
FLAT CREEK...BOURBON FURNACE...PRESTON...CROOKS...ODESSA...
EWINGTON...SIDEVIEW...SLATE VALLEY...STOOPS...STEPSTONE...PREWITT...
COONS STATION...GRASSY LICK...JUDY AND UPPER SPENCER.

THIS INCLUDES INTERSTATE 64 IN EASTERN KENTUCKY BETWEEN MILE MARKERS
105 AND 124.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3828 8376 3829 8373 3827 8374 3827 8373
      3804 8367 3801 8401 3812 8408 3817 8399
      3828 8388 3829 8382 3828 8381 3829 8379
      3828 8378 3829 8377
TIME...MOT...LOC 1721Z 258DEG 39KT 3810 8423

GEOGERIAN
Special weather statement, Jul 4, 1:02 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
202 PM EDT MON JUL 4 2016

KYZ044-050>052-060-106-041845-
ROWAN-MONTGOMERY-BATH-MENIFEE-FLEMING-MORGAN-
202 PM EDT MON JUL 4 2016

...A STRONG THUNDERSTORM WILL AFFECT ROWAN...MONTGOMERY...BATH...
MENIFEE...FLEMING...MORGAN...

AT 201 PM EDT...A STRONG THUNDERSTORM WAS OVER CROOKS...OR NEAR
OWINGSVILLE...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOREHEAD...OWINGSVILLE...FRENCHBURG...MARSHALL...JEFFERSONVILLE...
WELLINGTON...SALT LICK...LOWER SPENCER...HAYS CROSSING...
FLAT CREEK...BOURBON FURNACE...PRESTON...ODESSA...RAMEY...
WALKERS CROSSING...HOPE...STEPSTONE...CEDAR GROVES...
YALE AND CORNWELL.

THIS INCLUDES INTERSTATE 64 IN EASTERN KENTUCKY BETWEEN MILE MARKERS
114 AND 144.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR
SOUTHEASTERN AND EAST CENTRAL KENTUCKY.

&&

LAT...LON 3827 8341 3790 8336 3795 8385 3820 8389
TIME...MOT...LOC 1801Z 266DEG 26KT 3807 8376

GEOGERIAN

The radar

The Jackson,KY radar (KJKL), 41 km away, was scanning. The volume nearest the first event began at 18:14 UTC.

Open the radar archive at this moment

Event by event

32 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Floyd

When
July 4, 1:15 PM EST
Where
Floyd County, 1.29 mi ESE of Myrtle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.670, -82.860

A large tree was blown.

Thunderstorm Wind, Morgan

When
July 4, 1:55 PM EST
Where
Morgan County, Wrigley
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.020, -83.270

A barn was damaged, and a few trees were blown down, in the Wrigley area.

Thunderstorm Wind, Pulaski

When
July 4, 3:23 PM EST
Where
Pulaski County, 0.88 mi SW of Pulaski
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.210, -84.640

Several trees and power lines were blown down on Smith Vaught Rd and the 9000 block of Highway 1247.

Tornado, Rockcastle

When
July 4, 3:27 PM EST to 3:28 PM EST
Where
Rockcastle County, 1.26 mi NW of Brodhead to 1.1 mi NW of Brodhead
Rating
EF1
Path length
0.18 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
37.411, -84.438

An NWS storm survey found damage consistent with an EF-1 tornado near Brodhead KY, with winds estimated at 90 mph. Multiple hardwood trees were uprooted. One automobile had all its windows broken out by flying debris. A sedan was also flipped over and two pickup trucks were moved a short distance by the tornadic winds.

Thunderstorm Wind, Rockcastle

When
July 4, 3:33 PM EST
Where
Rockcastle County, 1.49 mi SSW of Brodhead
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.380, -84.430

Numerous trees, and large amounts of tree debris, were blown down and onto Highway 3245 about 2 miles west southwest of Brodhead.

Thunderstorm Wind, Rockcastle

When
July 4, 3:33 PM EST
Where
Rockcastle County, Brodhead
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.400, -84.420

A tree and a power line were blown down on West Main St in Brodhead.

Thunderstorm Wind, Laurel

When
July 4, 3:51 PM EST
Where
Laurel County, 0.55 mi W of Symbol
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.270, -84.140

A tree was blown down.

Thunderstorm Wind, Pulaski

When
July 4, 3:58 PM EST
Where
Pulaski County, 1.3 mi WSW of Burnside
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
36.970, -84.600

A tree was blown on the third hole of the General Burnside State Park Golf Course.

Thunderstorm Wind, Laurel

When
July 4, 3:58 PM EST
Where
Laurel County, 2 mi NNE of Bunch
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.127, -84.216

A tree was blown down.

Thunderstorm Wind, Jackson

When
July 4, 4:01 PM EST
Where
Jackson County, 0.69 mi N of Peoples
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
37.290, -84.050

The roof of a porch of a mobile home was blown off.

Thunderstorm Wind, Laurel

When
July 4, 4:02 PM EST
Where
Laurel County, Greenmount
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.250, -84.030

A tree was blown down.

Thunderstorm Wind, Laurel

When
July 4, 4:03 PM EST
Where
Laurel County, 2 mi ESE of London
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.119, -84.046

A tree was blown down.

Thunderstorm Wind, Laurel

When
July 4, 4:05 PM EST
Where
Laurel County, 1 mi N of Atlanta
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.245, -84.050

A tree was blown down.

Thunderstorm Wind, Clay

When
July 4, 4:17 PM EST
Where
Clay County, 0.88 mi NE of Shepherdtown
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.290, -83.840

A tree was blown down along Gum Branch Road.

Thunderstorm Wind, Laurel

When
July 4, 4:36 PM EST
Where
Laurel County, 1 mi SE of Lida
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.070, -83.917

A tree was blown down.

Thunderstorm Wind, Breathitt

When
July 4, 4:54 PM EST
Where
Breathitt County, 1 mi N of Jackson
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.565, -83.380

A tree was blown down.

Thunderstorm Wind, Perry

When
July 4, 4:59 PM EST
Where
Perry County, 0.88 mi SW of Engle
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.370, -83.260

A tree was blown down and across a road in the Coalfields Regional Industrial Park. A mobile home nearby was also damaged.

Thunderstorm Wind, Knott

When
July 4, 5:13 PM EST
Where
Knott County, 2.2 mi W of Bearville
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
37.370, -83.110

Several trees were blown down.

Thunderstorm Wind, Perry

When
July 4, 5:13 PM EST
Where
Perry County, 1.3 mi ENE of Tub
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.340, -83.150

Large tree limbs were blown down on Antler Drive.

Thunderstorm Wind, Perry

When
July 4, 5:15 PM EST
Where
Perry County, Ary
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
37.380, -83.150

A resident reported a measured wind gust of 62 mph and numerous trees down at his home in Ary, Kentucky.

Thunderstorm Wind, Floyd

When
July 4, 5:27 PM EST
Where
Floyd County, Wayland
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.450, -82.800

Large limbs were blown down.

Thunderstorm Wind, Magoffin

When
July 4, 5:28 PM EST
Where
Magoffin County, Gunlock
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.550, -82.930

A tree was blown down.

Thunderstorm Wind, Floyd

When
July 4, 5:35 PM EST
Where
Floyd County, 0.88 mi SE of Bosco
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.490, -82.840

A tree was blown down.

Thunderstorm Wind, Floyd

When
July 4, 5:37 PM EST
Where
Floyd County, Wayland
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.450, -82.800

A tree was blown down.

Thunderstorm Wind, Floyd

When
July 4, 5:38 PM EST
Where
Floyd County, 0.69 mi N of Hi Hat
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.390, -82.730

A tree was blown down.

Thunderstorm Wind, Floyd

When
July 4, 5:46 PM EST
Where
Floyd County, Melvin
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.350, -82.700

A tree was blown down.

Thunderstorm Wind, Floyd

When
July 4, 5:48 PM EST
Where
Floyd County, 1.77 mi SE of Ligon
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.350, -82.660

A tree was blown down.

Thunderstorm Wind, Floyd

When
July 4, 5:48 PM EST
Where
Floyd County, 1.3 mi ENE of Grethel
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.490, -82.650

A tree was blown down.

Thunderstorm Wind, Floyd

When
July 4, 5:50 PM EST
Where
Floyd County, 0.69 mi N of Boldman
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.540, -82.630

Trees were blown down.

Thunderstorm Wind, Pike

When
July 4, 5:50 PM EST
Where
Pike County, 0.88 mi NE of Owsley
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.510, -82.590

Two trees and large limbs were blown down in the Hurricane Creek community.

Thunderstorm Wind, Pike

When
July 4, 5:53 PM EST
Where
Pike County, 0.88 mi SE of Robinson Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.390, -82.540

A tree was blown down.

Thunderstorm Wind, Pike

When
July 4, 5:53 PM EST
Where
Pike County, 0.69 mi N of Broad Bottom
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.540, -82.600

Trees were blown down at a golf course.

Thunderstorm Wind, Pike

When
July 4, 5:55 PM EST
Where
Pike County, Pikeville
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.480, -82.520

Power lines were blown down in the Scott subdivision of Pikeville. The downed lines caused both the north and south bound lanes of US23 to be temporarily closed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyThe tornado archive for Kentucky, 2016Warnings in Kentucky, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634139, 634140, 634141, 634138, 634142, 634143, 634144, 634145, 634146, 634147, 634148, 634149, 634154, 634150, 634153, 634152, 634151, 634156, 634157, 634173, 634158, 634160, 634161, 634162, 634164, 634170, 634171, 634172, 634166, 634167, 634168, 634169, 634165.